Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 97, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 31, 2004, 7:48 PM CDT for Polk County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 7:48 PM CDT (00:48 UTC)
- Expired
- May 31, 2004, 8:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Polk County, TX
The radar
The Houston radar (KHGX), 139 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 4:10 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3364 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
834 WUUS54 KHGX 010048 SVRHOU TXC373-010130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 746 PM CDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POLK COUNTY IN SOUTHEAST TEXAS * UNTIL 830 PM CDT * AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR ALABAMA-COUSHATTA RESERVATION...MOVING SOUTHEAST AT 10 MPH. EXPECT LARGE HAIL AND WIND GUSTS TO 65 MPH WITH THIS STORM. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE ALABAMA-COUSHATTA RESERVATION...SEGNO...FM 1276...FM 943...BIG THICKET NATIONAL PRESERVE. PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3083 9468 3072 9484 3051 9471 3046 9440 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:50 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, May 31, 2:50 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 250 PM CDT MON MAY 31 2004 .DISCUSSION... AT 18Z...A WEAK SURFACE BOUNDARY EXTENDED FROM JUST SOUTH OF LUFKIN TO HUNTSVILLE TO AUSTIN. CONVECTIVE TEMPERATURES HAVE BEEN REACHED AND VISIBLE SATELLITE IS SHOWING A LINE OF TOWERING CUMULUS BUILDING. 12Z SOUNDINGS SHOW A GREAT DEAL OF INSTABILITY PRESENT AND FEEL THIS WILL BE TAPPED AS STORMS BEGIN TO DEVELOP. WITH CAPES AOA 3000 J/KG...LIS OF -6...K INDICES 35 TO 40 AND PWS INCREASING TO 1.6 INCHES...FEEL THE THREAT FOR SEVERE STORMS IS INCREASING. ACARS SOUNDINGS FOR IAH AND CLL ALSO SHOW AN INVERTED V NEAR THE SURFACE...INDICATIVE OF DOWNBURSTS. WILL TAPER POPS...HIGHEST NORTH AND LOWER TOWARD THE COAST. MESO-SCALE BOUNDARIES WILL PROBABLY SERVE AS A FOCUS FOR ADDITIONAL DEVELOPMENT ON TUESDAY AND WILL BUMP POPS TO 30 OVER THE EAST. WILL LOWER TEMPS MID-WEEK AND BEYOND AS HEIGHTS FALL IN RESPONSE TO A BUILDING RIDGE OVER EXTREME WEST TEXAS. A NORTHWEST FLOW WILL DEVELOP AND IT APPEARS THAT A SERIES OF THUNDERSTORM COMPLEXES WILL PUSH SOUTHEAST. TIMING THESE SYSTEMS AND THEIR AREAL EXTENT IS DIFFICULT SO WILL BROAD BRUSH FOR NOW AND JUST CALL FOR A SLIGHT CHANCE THROUGH SATURDAY. THE GFS IS BRINGING A WIND SHIFT INTO THE AREA ON THURS/FRI AND THIS MAY SERVE AS AN ADDITIONAL FOCUS FOR STORMS. WINDS HAVE SLACKENED OVER THE WATER BUT SEAS REMAIN HIGH. CURRENT MARINE HEADLINES REMAIN UNCHANGED FROM THIS MORNINGS UPDATE. 43/46 && .HGX WATCHES/WARNINGS/ADVISORIES... SCA 20-60 NM GULF. SCEC 0-20 NM GULF. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 76 95 74 92 74 / 50 20 20 20 25 HOUSTON (IAH) 77 93 76 92 76 / 50 20 20 20 20 GALVESTON (GLS) 79 85 79 85 78 / 30 20 20 20 20 &&
Hazardous weather outlook, May 31, 4:00 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 400 PM CDT MON MAY 31 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-010500- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 400 PM CDT MON MAY 31 2004 .DAY ONE...TONIGHT. A WEAK COOL FRONT OVER NORTH TEXAS AND AN OUTFLOW BOUNDARY OVER NORTHEAST TEXAS WILL SAG SOUTH THIS EVENING. THESE BOUNDARIES COUPLED WITH INTENSE DAYTIME HEATING WILL BECOME THE FOCUS FOR THUNDERSTORMS THIS EVENING. THE PRIMARY SEVERE WEATHER HAZARD WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. JUST LIKE THE LAST SEVERAL DAYS...A STRONG THERMAL INVERSION OR CAP...IS SUPPRESSING THUNDERSTORM DEVELOPMENT. THE CAP IS WEAKEST NORTH OF A BRYAN TO LIVINGSTON LINE...SO THE GREATEST THREAT FOR HAZARDOUS WEATHER WILL BE OVER THE NORTHERN HALF OF SOUTHEAST TEXAS. THE THUNDERSTORMS WILL DISSIPATE A COUPLE OF HOURS AFTER SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE UPCOMING WEEK WILL BECOME INCREASINGLY ACTIVE AS UPPER LEVEL WINDS BECOME NORTHWEST. A SERIES OF MESO-SCALE CONVECTIVE COMPLEXES WILL RACE SOUTHEAST DURING THE LATE NIGHT AND EARLY MORNING HOURS. THE TIMING AND AREAL EXTENT OF THESE SYSTEMS ARE DIFFICULT TO FORECAST. THE FIRST OF THESE SYSTEMS WILL APPROACH EAST TEXAS LATE WEDNESDAY NIGHT WITH A SECOND SYSTEM LATE THURSDAY NIGHT. OTHERWISE...NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS EVENING.
In the hours before
Special weather statement, May 31, 4:05 PM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 405 PM CDT MON MAY 31 2004 TXZ163-164-176>179-195>200-010300- BRAZOS-BURLESON-GRIMES-HOUSTON-LIBERTY-MADISON-MONTGOMERY-POLK- SAN JACINTO-TRINITY-WALKER-WASHINGTON- 405 PM CDT MON MAY 31 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEAST TEXAS. THE WATCH AREA IS ALONG AND NORTH OF LINE FROM MOSS HILL TO BRENHAM. COUNTIES INCLUDED ARE BRAZOS... BURLESON...GRIMES...HOUSTON...LIBERTY...MADISON...MONTGOMERY...POLK... SAN JACINTO...TRINITY...WALKER...AND WASHINGTON. THUNDERSTORMS ARE DEVELOPING ALONG AN OUTFLOW BOUNDARY THAT IS MOVING FROM NORTHEAST TO SOUTHWEST ACROSS SOUTHEAST TEXAS. WITH AFTERNOON TEMPERATURES IN THE LOW TO MID 90S...AND DEWPOINTS IN THE MID 70S... THE AIR MASS HAS BECOME VERY UNSTABLE. ADDITIONAL STORMS ARE LIKELY AND WITH THE AMOUNT OF INSTABILITY AVAILABLE...SOME OF THIS ACTIVITY IS LIKELY TO PRODUCE STRONG WINDS AND POSSIBLY SOME HAIL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.
Special weather statement, May 31, 4:05 PM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED WATCH TYPE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 405 PM CDT MON MAY 31 2004 TXZ163-164-176>179-195>200-010300- BRAZOS-BURLESON-GRIMES-HOUSTON-LIBERTY-MADISON-MONTGOMERY-POLK- SAN JACINTO-TRINITY-WALKER-WASHINGTON- 405 PM CDT MON MAY 31 2004 ...TORNADO WATCH IN EFFECT UNTIL 10 PM... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF SOUTHEAST TEXAS. THE WATCH AREA IS ALONG AND NORTH OF LINE FROM MOSS HILL TO BRENHAM. COUNTIES INCLUDED ARE BRAZOS...BURLESON...GRIMES... HOUSTON...LIBERTY...MADISON...MONTGOMERY...POLK...SAN JACINTO... TRINITY...WALKER...AND WASHINGTON. THUNDERSTORMS ARE DEVELOPING ALONG AN OUTFLOW BOUNDARY THAT IS MOVING FROM NORTHEAST TO SOUTHWEST ACROSS SOUTHEAST TEXAS. WITH AFTERNOON TEMPERATURES IN THE LOW TO MID 90S...AND DEWPOINTS IN THE MID 70S... THE AIR MASS HAS BECOME VERY UNSTABLE. ADDITIONAL STORMS ARE LIKELY AND WITH THE AMOUNT OF INSTABILITY AVAILABLE...SOME OF THIS ACTIVITY IS LIKELY TO PRODUCE ISOLATED TORNADOES...STRONG WINDS AND POSSIBLY SOME HAIL.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:32 PM CDT | Severe Thunderstorm Warning | HGX | Madison | 58 min |
| May 31, 10:26 PM CDT | Severe Thunderstorm Warning | HGX | Trinity, Walker | 64 min |
| May 31, 10:28 PM CDT | Severe Thunderstorm Warning | HGX | Madison | 47 min |
| May 31, 10:48 PM CDT | Tornado Warning | HGX | Madison, Walker | 42 min |
| May 31, 11:28 PM CDT | Tornado Warning | HGX | Walker | 47 min |
| May 31, 11:43 PM CDT | Severe Thunderstorm Warning | HGX | San Jacinto | 47 min |
| May 31, 11:50 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Madison | 40 min |
| May 31, 11:54 PM CDT | Severe Thunderstorm Warning | HGX | Polk | 51 min |
| Jun 1, 1:00 AM CDT | Severe Thunderstorm Warning | HGX | Brazos | 60 min |
| Jun 1, 1:43 AM CDT | Severe Thunderstorm Warning | HGX | Burleson | 62 min |
| Jun 1, 2:02 AM CDT | Severe Thunderstorm Warning | HGX | Brazos | 58 min |
| Jun 1, 2:57 AM CDT | Severe Thunderstorm Warning | HGX | Burleson | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.